Tennessee, 2024Damaging Winds in Tennessee, August 31, 2024
August 31, 2024 · NWS HUN · 4 events in 1 county or zone
Clusters of strong to severe thunderstorms erupted around midday in north Alabama and moved northward into southern middle Tennessee during the late afternoon. There were a few reports of wind damage in southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong to severe thunderstorms erupted around midday in north Alabama and moved northward into southern middle Tennessee during the late afternoon. There were a few reports of wind damage in southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 31, 12:01 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 31, 12:01 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
101 PM CDT Sat Aug 31 2024
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 101 PM CDT Sat Aug 31 2024
Early this afternoon, showers and thunderstorms are quickly
developing in a moderately unstable environment, with SBCAPE
values of 2000-3000 J/kg and a bullseye of 700-900 J/kg of DCAPE
noted across north Alabama. Inverted-V sounding profiles will
favor strong downdrafts and a microburst threat with this
activity through early this evening. As has been the case the past
several days, this diurnally driven convection will wane quickly
after sunset. The end result will be a partly cloudy, warm and
muggy night with lows remaining in the low to mid 70s.
&&
.SHORT TERM...
(Sunday through Monday Night)
Issued at 101 PM CDT Sat Aug 31 2024
Another active day of showers and storms with a weak front nearby
providing plenty of cloud cover to start the day and eventually
medium to high (50-80%) chances for showers and storms once again
in the afternoon/evening. Instability will be a bit lower
tomorrow with cloud cover limiting heating, but still think a few
strong storms capable of localized gusty winds and perhaps a
limited microburst threat will be possible. Convection again will
wane after sunset after the loss of heating. A drier day on Monday
(Labor Day) with the boundary and main forcing just to our south
and subsequently PoPs are much lower (10-30%), with the highest
values favoring areas south of the Tennessee River. Ample sunshine
with a mostly clear sky will allow temperatures to rebound into
the low to mid 90s once again with afternoon RH values dropping
into the 35-45 percent range.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 136 AM CDT Sat Aug 31 2024
Tuesday, a secondary front is forecast to move in and bring low to
medium chances of shower/storms (40-50%). Meanwhile, a sfc high
pressure system is forecast to slowly move eastward out of the
Great Lakes region, allowing northeasterly flow and an influx of
drier dewpoints to occur along the Appalachians. While this is
not currently forecast to move into our forecast area, this is
something we will monitor in case the track of the sfc high shifts
more southeastward than forecast and drier dew points filter into
our area. This would result in decreased rain chances for
northeast AL and southern middle TN. High temperatures on Tuesday
are forecast to reach the mid 80s to low 90s. Temperatures are
forecast to gradually cool through the week.
Wednesday through Thursday, an upper level shortwave is forecast
to cause low to medium chances of showers/storms (30-60%). Friday,
shower/storm chances are forecast to decrease (20-30%), however,
we are keeping an eye on a secondary upper level shortwave that
may increase these as we continue into next week. During this
time, high temperatures are forecast to reach the 80s with
overnight lows in the 60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sat Aug 31 2024
VFR conditions will be the predominant flight category at each
terminal. However, SHRA/TSRA will develop this afternoon and as a
result have included a VCTS at both terminals. Localized MVFR/IFS
conditions from storms will be possible at either site between
19-23z and have included a TEMPO to account for this. AWWs and
amendments will be possible during this timeframe. After sunset,
these storms will dissipate and a return to VFR conditions is
expected.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...AMP
SHORT TERM....17
LONG TERM....HC
AVIATION...AMP
In the hours before
Special weather statement, Aug 31, 1:59 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
259 PM CDT Sat Aug 31 2024
ALZ005-312030-
Limestone AL-
259 PM CDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIMESTONE COUNTY THROUGH
330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Tanner, Cartwright, Coxey, and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3492 8692 3468 8688 3469 8711 3473 8715
3475 8720 3476 8721 3482 8722 3485 8721
TIME...MOT...LOC 1958Z 261DEG 9KT 3478 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RADSpecial weather statement, Aug 31, 2:01 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
301 PM CDT Sat Aug 31 2024
ALZ004-007-016-312030-
Lawrence AL-Morgan AL-Cullman AL-
301 PM CDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES THROUGH 330 PM
CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or 11 miles northeast of Arley. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Point, Logan, Jones Chapel, Speake, Battleground, Massey, and
eastern Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8711 3430 8724 3445 8723 3433 8692
3413 8694 3411 8711
TIME...MOT...LOC 2000Z 094DEG 2KT 3423 8709
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RADSpecial weather statement, Aug 31, 2:09 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Sat Aug 31 2024
TNZ097-312100-
Franklin TN-
309 PM CDT Sat Aug 31 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN COUNTY
THROUGH 400 PM CDT...
At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cowan, or 12 miles southeast of Winchester. This
thunderstorm was drifting northwestward at 5 MPH.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3508 8586 3499 8591 3503 8609 3518 8598
TIME...MOT...LOC 2008Z 122DEG 4KT 3506 8594
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
70/DDSpecial weather statement, Aug 31, 2:24 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Sat Aug 31 2024
ALZ006-009-312115-
Madison AL-Jackson AL-
324 PM CDT Sat Aug 31 2024
...A STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON AND
NORTHERN MADISON COUNTIES THROUGH 415 PM CDT...
At 323 PM CDT, Doppler radar was tracking several clusters of strong
thunderstorms in the advisory area. The storms were generally
drifting northward at 5-10 mph.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Harvest, New Market, Princeton, Elkwood, Plevna, and Larkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8618 3479 8625 3484 8679 3499 8678
TIME...MOT...LOC 2023Z 197DEG 2KT 3485 8669
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
70/DDLocal storm report, Aug 31, 3:01 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
401 PM CDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg 2 S Dutton 34.58N 85.92W
08/31/2024 Jackson AL Emergency Mngr
Several trees down.
&&
JMSLocal storm report, Aug 31, 3:07 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
407 PM CDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Tstm Wnd Dmg 2 S Dutton 34.58N 85.91W
08/31/2024 Jackson AL Emergency Mngr
Power lines down.
&&
JMSThunderstorm Wind, Lincoln
- When
- August 31, 3:14 PM CST
- Where
- Lincoln County, 0.89 mi NE of Fayetteville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -86.570
The metal roof of a church was partially blown off. Time was estimated from radar.
Thunderstorm Wind, Lincoln
- When
- August 31, 3:14 PM CST
- Where
- Lincoln County, 0.69 mi N of Fayetteville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -86.580
A tree was knocked down into the roadway at 1000 Washington Street in Fayetteville. Time was estimated from radar.
Thunderstorm Wind, Lincoln
- When
- August 31, 3:17 PM CST
- Where
- Lincoln County, 0.89 mi NW of Skinem
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.090, -86.610
A tree was knocked down into the roadway at 74 Carmargo road. Time was estimated from radar.
Thunderstorm Wind, Lincoln
- When
- August 31, 3:19 PM CST
- Where
- Lincoln County, 0.83 mi NNE of Fayetteville Arpt
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.081, -86.563
A tree was knocked down onto a power line and was hanging down into the roadway at East prospect road and McDoughal road. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 31, 20241 death · 1 injured · 1 event
- Heat in Arizona, August 31, 20241 death · 1 event
- Rip Current in Florida, August 31, 20241 death · 1 event
- Damaging Winds in West Virginia, August 31, 2024$31,000 · 50 kt wind · 28 events
- Flash Flood in New Mexico, August 31, 2024$50,000 · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 31, 2024$24,000 · 60 kt wind · 11 events
- Damaging Winds in West Virginia, August 31, 2024$24,000 · 52 kt wind · 10 events
- Damaging Winds in Maryland, August 31, 2024$31,000 · 56 kt wind · 3 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 31, 2024$13,000 · 50 kt wind · 12 events
- Marine Thunderstorm Winds in Lake Superior, August 31, 202450 kt wind · 10 events
- Damaging Winds in Kentucky, August 31, 2024$14,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212648, 1212649, 1212642, 1212641.